Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 99, NWS Pueblo, CO

July 21, 2006Conejos County, Costilla County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2006, 4:20 PM MDT for Conejos County, Costilla County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 4:20 PM MDT (22:20 UTC)
Expired
Jul 21, 2006, 5:04 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Conejos County, CO, Costilla County, CO

The radar

The Pueblo radar (KPUX), 204 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212220
SVRPUB
COC021-023-212315-
/O.NEW.KPUB.SV.W.0099.060721T2220Z-060721T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...
  SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 515 PM MDT...

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF MESITA...OR 27 MILES NORTH OF QUESTA...AND WAS MOVING TO
  THE SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  SOUTHEASTERN CONEJOS COUNTY AND EXTREME SOUTHWESTERN COSTILLA
  COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3708 10555 3719 10573 3699 10602 3699 10563

$$
2 follow-up statements
000 
WWUS55 KPUB 212239
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT FRI JUL 21 2006

COC021-023-212315-
/O.CON.KPUB.SV.W.0099.000000T0000Z-060721T2315Z/
COSTILLA CO-CONEJOS CO-
438 PM MDT FRI JUL 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN CONEJOS AND SOUTHWESTERN COSTILLA COUNTIES...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES WEST OF JAROSO...OR 25 MILES NORTHWEST OF 
QUESTA...AND WAS MOVING SOUTHWEST AT 10 MPH. PERIODS OF VERY HEAVY 
RAINFALL WILL ALSO ACCOMPANY THIS STORM...WITH QUICK RISES AND FAST 
FLOW OF SMALL CREEKS AND STREAMS LIKELY. 

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
SOUTHEASTERN CONEJOS COUNTY.

LAT...LON 3708 10555 3719 10573 3699 10602 3699 10563

$$
000 
WWUS55 KPUB 212304
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT FRI JUL 21 2006

COC021-023-212313-
/O.CAN.KPUB.SV.W.0099.000000T0000Z-060721T2315Z/
COSTILLA CO-CONEJOS CO-
503 PM MDT FRI JUL 21 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN CONEJOS AND SOUTHWESTERN COSTILLA COUNTIES...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED AS THE STORM HAS 
MOVED OUT OF THE AREA. HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3708 10555 3719 10573 3699 10602 3699 10563

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT FRI JUL 21 2006

.SHORT TERM...
(TONIGHT AND SATURDAY)

SCATTERED TSTORMS AND LOCALLY HEAVY RAINFALL HAVE AFFECTED PORTIONS
OF THE E PLAINS THIS AFTERNOON...ESPECIALLY W PUEBLO COUNTY WHERE
STREET FLOODING OCCURRED DUE TO LOCALIZED RAINFALL AMOUNTS IN EXCESS
OF 2 INCHES. DEWPOINTS THIS AFTERNOON OVER THE PLAINS HAVE BEEN
RATHER HIGH...GENERALLY IN THE UPPER 50S TO LOWER 60S. THIS
COMPENSATED FOR THE LACK OF UPPER SUPPORT AND MODEST LAPSE RATES.
FORCING WAS PROVIDED BY OUTFLOW FROM OVERNIGHT MCS IN ADDITION TO
UPSLOPE FLOW OVER THE PLAINS.

MOST OF THE CONVECTION WILL CONTINUE MOVING SOUTH OVER THE SRN
SANGRES/CULEBRA RANGE LATE THIS AFTERNOON AND EARLY EVE...THOUGH
CANT RULE OUT SOME ISOLD DEVELOPMENT FURTHER NORTH ALONG THE ERN
SLOPES AND ADJACENT PLAINS. THE UPPER HIGH WILL SLOWLY SHIFT SWD
TOMORROW...AND UPPER FLOW WILL TEND MORE NORTHERLY. WILL STILL HAVE
PLENTY OF LOW LVL MOISTURE TO WORK WITH TOMORROW...BUT ABSENCE OF
OVERNIGHT MCS SHOULD LIMIT THE POTENTIAL OVER THE PLAINS. SO...KEPT
LOW POPS FOR ISOLD-SCT TSTORMS MAINLY OVER THE MTS TOMORROW. WILL
STILL BE SEEING SOME COOLING OFF ALOFT...AND HIGH TEMPS OVER THE
PLAINS SHOULD HOLD IN THE 80S WHILE TEMPS IN THE MTS/HI VLLYS WILL
GENERALLY BE IN THE 70S. ROSE

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

FEW CHANGES TO FORECAST. BUSY WITH FLOODING. IN GENERAL...FORECAST
APPEARS ON TRACK. WARMING THROUGH SUNDAY WITH CONTINUED ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...GENERALLY MOUNTAINS
AND WEST.

UPPER RIDGE FLATTENS AND GETS A LITTLE DIRTIER NEXT WEEK...ALLOWING
THE SPREAD OF MONSOON MOISTURE BACK ONTO THE PLAINS AGAIN. IN
RESPONSE...TEMPERATURES WILL DROP BACK DOWN AGAIN. WILL NOT MESS
WITH TIMING SPECIFIC SHORTWAVES/BOUNDARIES AT THIS DISTANT RANGE...
BUT AT THIS POINT LOOKS LIKE PRETTY GOOD SHORTWAVE FOR WEDNESDAY
EVENING...BUT WHO KNOWS ON THE TIMING OR TRACK FOR SURE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, Jul 21, 6:52 AM MDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT FRI JUL 21 2006

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST COLORADO THIS AFTERNOON
AND THIS EVENING ESPECIALLY OVER THE MOUNTAINS AND NEARBY PLAINS.
STORMS WILL MOVE SLOWLY TO THE SOUTH AND MAY PRODUCE PERIODS OF
HEAVY RAIN ALONG WITH HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND
GUSTS UP TO 50 MPH. THE STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THUNDERSTORMS
MOST WIDESPREAD OVER THE MOUNTAINS. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...WIND
GUSTS UP TO 40 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.
THUNDERSTORMS MAY BECOME MORE WIDESPREAD ON THURSDAY AS ANOTHER
COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 2 PM MDT THIS AFTERNOON AND 10 PM MDT THIS
EVENING...MAINLY OVER THE MOUNTAINS AND INTERSTATE 25 CORRIDOR.

In the hours before

Local storm report, Jul 21, 3:58 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      PUEBLO WEST             38.32N 104.76W
07/21/2006                   PUEBLO             CO   LAW ENFORCEMENT

            INTERSECTION OF CAMINO DE LOS RANCHO AND TEQUILA IN THE
            WESTERN PORTION OF PUEBLO WEST CLOSED DUE TO WATER
            FLOWING OVER ROADWAY.

&&

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:48 PM MDTFlash Flood WarningPUBPueblo117 min
Jul 21, 1:55 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Jul 21, 5:23 PM MDTSevere Thunderstorm WarningPUBSaguache32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.